Space-filling model of the serotonin molecule, C10H12N2O.
Happy pills can give you digestive problems and make you MORE depressed
Author: John Naish
Source: Daily Mail
Depression levels in Britain continue to spiral.
Last year alone, more than 43 million prescriptions for antidepressants were handed out — 25 per cent more than three years before.
But are antidepressants the panacea we hope them to be?
Drugs such as Prozac were hailed in the early Nineties as wonder pills that would banish depressive blues for good.
But in the past five years, growing scientific evidence has shown these drugs work for only a minority of people.
And now controversial research in a respected journal claims that these antidepressants can make many patients’ depression worse.
This alarming suggestion centres on the very chemical that is targeted by antidepressants — serotonin.
Drugs such as Prozac are known as selective serotonin reuptake inhibitors (or SSRIs).
Their aim is to boost the level of this ‘feel-good’ chemical in the brain.
But the new research, published in the journal Frontiers In Evolutionary Psychology, points out that serotonin is like a chemical Swiss Army knife, performing a very wide range of jobs in the brain and body.
And when we start deliberately altering serotonin levels, it may cause a wide range of unwanted effects.
These can include digestive problems, sexual difficulties and even strokes and premature deaths in older people, according to the study’s lead researcher Paul Andrews.
‘We need to be much more cautious about the widespread use of these drugs,’ says Andrews, an assistant professor of evolutionary psychology at McMaster University in Ontario, Canada.
Previous research has suggested that the drugs provide little benefit for most people with mild and moderate depression, and actively help only a few of the most severely depressed.
Eminent psychologist Irving Kirsch has found that for many patients, SSRIs are no more effective than a placebo pill.
Two years ago, the Canadian Medical Association Journal reported a 68 per cent increase in risk of miscarriage in women on antidepressants.
Read more on the Daily Mail